Winter Weather, Iowa
- When
- February 5, 11:30 AM CST to 9:00 PM CST
- Where
- Iowa forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.001, -90.135 (the zone’s center; the record gives no point)
One to two inches of powdery snow. Snow covered roads.
A low pressure area passing east across Iowa and IL spread snow across southern WI during the afternoon and evening. 1 to 4 inches of powdery snow accumulation occurred with the highest amounts near the IL border.
Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MKX wrote it up.
A low pressure area passing east across Iowa and IL spread snow across southern WI during the afternoon and evening. 1 to 4 inches of powdery snow accumulation occurred with the highest amounts near the IL border. Some schools closed early west and south of Madison. Some vehicle slide-offs and accidents occurred.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Feb 5, 9:45 AM CST, 1 hour 45 minutes earlier.
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
945 AM CST Mon Feb 5 2018
.UPDATE...
Focus is on the snow event about to take place this afternoon into
the early evening hours. Question is what the snow ratio will be
since the saturated layer w/lift will be fully in the dendritic
growth zone from the surface on up to around 600mb. We're running
with 20:1 snow ratios, but some areas could end up being higher
than that. Of main concern is far southern Wisconsin where QPF is
a bit higher as well. No changes planned to the advisory counties,
just fine tuning start/end times and watching where the heaviest
snow band aligns. Visibilities over in Iowa right now are down in
the 1/4 to 3/4sm range, so when this reaches WI it sould come down
at a similar clip. Main snow should fall this afternoon with only
the 05.00z ECMWF showing any QPF after 00z this evening.
&&
.MARINE...
Southwest winds will be just below small craft advisory criteria
today before diminishing as a ridge of high pressure moves in from
the west. Some freezing spray is possible with those winds given
how cold temperatures are, but not supposed to be widespread and
will become less likely as winds diminish into tonight/tomorrow.
&&
PREV DISCUSSION... (Issued 214 AM CST Mon Feb 5 2018)
SHORT TERM...
Today And Tonight...Forecast Confidence Is Medium.
Forecast for early this morning appears to be in good shape.
Hourly temps will likely bounce around a bit based on wind speed,
but overall min wind chills are on track to being in advisory
criteria north areas.
Southern Wisconsin becomes in the right entrance region of a 115
knot upper jet ahead of a broad upper trough. This causes moderate
upper divergence and 700 mb upward motion. Forecast soundings
show the mid/low levels quickly saturating from west to east this
afternoon.
Also deep saturation, in a 10 thsd ft dendritic zone should cause
a rapid accumulation occuring during by rush hour south central,
and during rush hour in the Milwaukee area. This combined with
cold road and air temperatures will make for slippery driving
conditions. This could result in some considerable rush hour
travel challenges.
Did make a few more updates. Overall trend is for enough snow
pushing a little further north, with a broad area of 2 inches now
expected from just south of the Dells to Port Washington, to 3 to
4 inches near the Illinois border counties, with 2 to 3 inches in
the I-94/US 18 corridor.
As a response, added another tier north from Sauk to Ozaukee
County into the Winter Weather Advisory. Delayed the advisory a
bit far east til 2 pm, as not expected any snow until after that
time. Not much wind with the snow, but northwest winds pick up a
little later this evening.
Tuesday Through Wednesday Night...Forecast Confidence Is Medium.
High pressure should bring dry conditions and continued cold
temperatures on Tuesday across the area. Highs should only reach
the middle teens at most, and may be colder with a fresh snowpack
across the area.
Models continue to show the main surface low remaining well to the
south of the region Tuesday night and Wednesday. However, there is
a rather well-defined 500 mb shortwave trough that slides
southeast toward and through the region Tuesday night and
Wednesday. The best 850 mb to 700 mb frontogenesis response
remains to the southeast of the area, with some of this clipping
southeast Wisconsin.
Area forecast soundings are showing decent saturation in the low
levels, coupled with a rather deep dendrite growth zone. The
upward vertical motion is not that impressive, but there should be
enough to continue mention for PoPs during this time. The best
shot appears to be later Tuesday night. Any snow accumulations
would be an inch or less, highest in the southeast counties.
Things dry out Wednesday night, with the cold air remaining over
the region.
LONG TERM...
Thursday Through Sunday...Forecast Confidence Is Medium.
Models are in a fair amount of disagreement with snow chances
later this week and into the weekend. The GFS is keeping the best
QPF and low level frontogenesis response to the south of the area
Thursday into Friday. However, the ECMWF and Canadian models are a
bit slower but take this swath of upward vertical motion and QPF
across southern Wisconsin mainly Thursday night into Friday. For
now, will lean on blended model PoPs for Thursday into Friday. If
the ECMWF and Canadian models end up correct, we could see several
inches of snow Thursday night into Friday.
The models are trying to show another low moving northeast through
the Ohio River Valley or further to the east. The Ohio Valley
track would get the area in on low to mid level frontogenesis
response Saturday into Saturday night/Sunday morning. This would
bring another shot at accumulating snow to the area. However,
there is uncertainty here as well. So, will use the blended model
PoPs for this period. It appears that the cold temperatures will
linger into the weekend, as well.
&&
AVIATION(09Z TAFS)...
VFR will continue through the morning. Expect to see winds become
southwesterly.
An area of IFR/LIFR snow, moderate at times, is expected to push
across the region this afternoon into this evening. Visibility
will likely fall to at least 1SM as the snow moves through. The
snow is expected to begin at MSN in the early afternoon, and then
quickly push east to the other terminals through the mid afternoon
hours.
This is expected to be a dry, fluffy snow. Not much wind with the
snow, but northwest winds pick up a little later this evening.
Snow should end from west to east this evening, with conditions
returning to VFR.
&&
.MKX WATCHES/WARNINGS/ADVISORIES...
WI...Winter Weather Advisory from 2 PM this afternoon to 9 PM CST
this evening for WIZ058>060-065-066-071-072.
Winter Weather Advisory until 9 PM CST this evening for WIZ056-
057-062>064-067>070.
LM...None.
&&
Update...Halbach
Today/Tonight and Aviation/Marine...Halbach
Tuesday THROUGH Sunday...WoodHazardous Weather Outlook National Weather Service Milwaukee/Sullivan WI 232 AM CST Mon Feb 5 2018 WIZ046-047-051-052-056>060-062>072-060845- Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge- Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee- Lafayette-Green-Rock-Walworth-Racine-Kenosha- 232 AM CST Mon Feb 5 2018 This Hazardous Weather Outlook is for portions of east central Wisconsin, south central Wisconsin and southeast Wisconsin. .DAY ONE...Today and Tonight Wind chills will fall to between 15 and 25 degrees below zero into the middle morning hours. The coldest wind chills are expected north of Madison and Milwaukee, where a Wind Chill Advisory has been posted. The advisory includes the Sheboygan, Fond du Lac, West Bend, Portage, Port Washington and Montello areas. Accumulating snow will return to southern Wisconsin this afternoon and evening. Between 1 and 4 inches is expected, with the highest amounts along and south of the Interstate 94 corridor. The snow will impact the afternoon commute. A Winter Weather Advisory is in effect for most of the area this afternoon into this evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Another low pressure system may bring a round of accumulating snow Thursday night into Friday. This may occur again Saturday into Saturday night. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed, but your snowfall reports are appreciated. LMZ643>646-060845- Sheboygan to Port Washington WI- Port Washington to North Point Light WI- North Point Light to Wind Point WI- Wind Point WI to Winthrop Harbor IL- 232 AM CST Mon Feb 5 2018 This Hazardous Weather Outlook is for portions of Lake Michigan. .DAY ONE...Today and Tonight Offshore winds will approach Small Craft Advisory levels tonight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday The probability for widespread hazardous weather is low. Wood www.weather.gov/mkx
The national radar mosaic for the moment the first event began.
16 winter weather. Local standard time, as filed.
One to two inches of powdery snow. Snow covered roads.
Two to four inches of powdery snow. Snow covered roads.
Two to three inches of powdery snow. Snow covered roads.
One to two inches of powdery snow. Snow covered roads.
One to two inches of powdery snow. Snow covered roads.
Two to three inches of powdery snow. Snow covered roads.
Around one inch of powdery snow. Snow covered roads.
One to two inches of powdery snow. Snow covered roads.
Two to three inches of powdery snow. Snow covered roads.
Two to four inches of powdery snow. Snow covered roads.
One to two inches of powdery snow. Snow covered roads.
One to two inches of powdery snow. Snow covered roads.
One to two inches of powdery snow. Snow covered roads.
Around one inch of powdery snow. Snow covered roads.
Around one inch of powdery snow. Snow covered roads.
Around one inch of powdery snow. Snow covered roads.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2018Every state in 2018This day in weather historyWarnings in Wisconsin, February 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 729662, 729668, 729669, 729661, 729663, 729670, 729657, 729664, 729671, 729672, 729665, 729667, 729666, 729658, 729659, 729660.